1/ For #Covid vaccines, shingles and even more dangerous and painful skin rashes may be the new thrombocytopenia. (Photos of Allen Luxenberg, now hospitalized in New York for lesions he fears were caused by his Moderna vaccination.)
2/ Israeli scientists reported over 1 percent of 500 patients with an autoimmune disorder developed shingles – a painful rash caused by a herpes virus – after receiving the Pfizer vaccine. The US reporting system also now includes many reports of post-vaccination shingles.
3/ Shingles is not usually deadly, but a handful of people have had far more serious skin lesions following vaccinations. Called Stevens Johnson Syndrome or in the worst case toxic necrolysis, these rashes cover most of the body before blistering, breaking open, and oozing fluid.
4/ Finding the root cause of SJS can be hard. SJS is very rare, occurring in 300 to 2,000 Americans annually. Drug or vaccine reactions are known to cause some cases. Viruses lurking in the body may also take advantage of temporary vaccine-caused immunosuppression to break out.
5/ Allen Luxenberg would like to know if his #Covid vaccine caused the rash that at its peak covered 70 percent of his body. Luxenberg, 51, received his second Moderna dose on Feb. 18. About six weeks later, he woke up with strange bullseye-like marks on his hands and feet.
6/ An ER doctor said the reaction might be related to a heartburn medicine called Protonix and prescribed prednisone, an oral steroid. But though Luxenberg immediately stopped taking Protonix and started the steroid, the rash spread across his chest and down his arms and legs.
7/ Over the next week, other doctors increased the prednisone, but the rash worsened. By April 10, he had blisters in his mouth and could no longer eat or walk; he took a car service to a Manhattan emergency room where he was immediately hospitalized.
8/ Doctors began solumedrol, a powerful injectable steroid, along with antibiotics to keep the blisters from infected. Now Luxenberg is slowly recovering, though doctors remain unsure whether he has Stevens-Johnson or another skin condition called erythema multiforme major.
9/ Either way, he says the doctors told him they would not report his case to VAERS, the federal side effect reporting system. Though his chart reports “his recent COVID vaccination” may have been the “inciting factor,” they can't be sure, so they won't report it, they said.